Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 39, NWS Midland/Odessa, TX

March 23, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 23, 2007, 7:13 PM MDT for Eddy County, New Mexico. It was in force for 62 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2007, 7:13 PM MDT (01:13 UTC)
Expired
Mar 23, 2007, 8:15 PM MDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 189 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 7:18 PM MDTHAIL 0.758 S Carlsbad, NMONE QUARTER TO THREE QUARTER INCH HAIL 8 MILES SOUTH OF CARLSBAD
Mar 23, 7:18 PM MDTHAIL 0.75Lakewood, NMEM REPORTED THREE QUARTER INCH HAIL IN LAKEWOOD.
Mar 23, 7:33 PM MDTHAIL 0.751 N Carlsbad, NMPENNY SIZED HAIL REPORTED ON THE NORTH SIDE OF CARLSBAD.
Mar 23, 7:33 PM MDTHAIL 11 S Carlsbad, NMQUARTER SIZED HAIL REPORTED EAST OF CARLSBAD AIRPORT ON SOUTH SIDE OF TOWN.
Mar 23, 7:38 PM MDTHAIL 15 S Carlsbad, NMQUARTER SIZED HAIL THREE INCHES DEEP ON HIGHWAY 62/180 AT THE CARLSBAD AIRPORT.
Mar 23, 7:58 PM MDTTORNADO10 Ese Lakewood, NMROPE TORNADO REPORTED 10-12 MILES EAST SOUTHEAST OF LAKEWOOD.
Mar 23, 8:00 PM MDTTORNADO15 E Lakewood, NMPUBLIC REPORTED A ROPE TORNADO ON THE GROUND EAST OF LAKEWOOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 2:19 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2078 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
2.2
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 240113
SVRMAF
NMC015-240215-
/O.NEW.KMAF.SV.W.0039.070324T0113Z-070324T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
713 PM MDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 815 PM MDT

* AT 711 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHWEST OF CARLSBAD...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  OTIS...
  CARLSBAD...
  AVALON...
  LAKEWOOD...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3220 10446 3217 10425 3257 10384 3274 10439

$$
2 follow-up statements
000 
WWUS54 KMAF 240127
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 PM CDT FRI MAR 23 2007

NMC015-240215-
/O.CON.KMAF.SV.W.0039.000000T0000Z-070324T0215Z/
EDDY NM-
725 PM MDT FRI MAR 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL EDDY COUNTY...

AT 721 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED NEAR CARLSBAD...MOVING NORTH AT 40 MPH.

AT 719 PM MDT...STORM SPOTTERS REPORTED PENNY SIZED HAIL 8 MILES
SOUTH OF CARLSBAD ON HIGHWAY 62/180.

AT 716 PM MDT...STORM SPOTTERS REPORTED PENNY SIZED HAIL IN
THE CITY OF LAKEWOOD. 

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM 
INCLUDE...CARLSBAD...AVALON AND LAKEWOOD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3223 10444 3217 10425 3264 10380 3282 10436

$$
000 
WWUS54 KMAF 240146
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT FRI MAR 23 2007

TXC461-240230-
/O.CON.KMAF.TO.W.0010.000000T0000Z-070324T0230Z/
UPTON TX-
845 PM CDT FRI MAR 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTHERN
UPTON COUNTY...

QUARTER SIZE HAIL WAS REPORTED 4 MILES EAST OF MCCAMEY AT 840 PM CDT.

AT 838 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A SEVERE CAPABLE OF PRODUCING A TORNADO. THIS TORNADO WAS 
LOCATED 6 MILES SOUTHEAST OF MCCAMEY...MOVING NORTHEAST AT 30 MPH.

THE TORNADO IS EXPECTED TO CROSS U.S. HIGHWAY 67 ABOUT 7 MILES EAST 
OF MCCAMEY BY 855 PM CDT.

PERSONS IN THE COMMUNITIES OF MCCAMEY AND RANKIN SHOULD SEEK SHELTER 
IMMEDIATELY.

A TORNADO MAY FORM AT ANY TIME. ABANDON MOBILE HOMES AND VEHICLES 
FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

IN ADDITION TO THE TORNADO... THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL TO THE SIZE OF BASEBALLS  AND DESTRUCTIVE STRAIGHT LINE 
WINDS. SEEK SAFE SHELTER NOW.

IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK SHELTER IN A CULVERT... DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

DO NOT ATTEMPT TO DRIVE AWAY FROM THE TORNADO. CARS ARE EASILY TOSSED
AROUND BY TORNADIC WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO... LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3110 10227 3109 10193 3144 10177 3148 10218

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:22 PM MDT, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 23, 2:22 PM MDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT FRI MAR 23 2007

.UPDATE...
TORNADO WATCH #70 HAS BEEN ISSUED FOR THE SOUTHEASTERN NEW
MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE MARFA
PLATEAU...THE PRESIDIO VALLEY...THE BIG BEND REGION...THE TRANS
PECOS...AND THE WESTERN AND CENTRAL PERMIAN BASIN UNTIL 11 PM CDT
(10 PM MDT). WE WILL ISSUE A ZFP UPDATE TO INCLUDE THE WATCH
HEADLINE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 12 PM MDT SATURDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 1
     PM CDT /12 PM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
     ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...MARTIN.

&&

21/99
Hazardous weather outlook, Mar 23, 1:27 PM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT FRI MAR 23 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
227 PM CDT FRI MAR 23 2007 /127 PM MDT FRI MAR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL OF 2 INCHES IN
DIAMETER AND LARGER...GUSTY WINDS OVER 65 MPH...AND POSSIBLY
TORNADOES ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND OVERNIGHT.

ALTHOUGH LOCATIONS TO THE NORTH AND WEST OF A FORT DAVIS...FORT
STOCKTON...BAKERSFIELD...STANTON...AND GAIL LINE WILL HAVE THE
GREATEST RISK OF SEEING THESE SEVERE STORMS...ALL OF SOUTHEAST NEW
MEXICO AND WEST TEXAS COULD SEE AT LEAST ISOLATED SEVERE STORMS.

HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A THREAT AS COPIOUS
AMOUNTS OF MOISTURE ARE AVAILABLE IN THE ATMOSPHERE.  THIS WILL
ESPECIALLY BE TRUE ALONG AND NORTH OF A GUADALUPE MOUNTAINS...
JAL...AND STANTON LINE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THIS AREA UNTIL 300 PM CDT SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A LULL IN THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND
EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
SATURDAY NIGHT OVER THE RIO GRANDE...BIG BEND REGION...AND
LOWER TRANS PECOS.  AS THE ACTIVITY SPREADS NORTH THROUGH
SUNDAY AFTERNOON...THE SHOWERS AND STORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD.

THERE IS A SLIGHT CHANCE SOME OF THESE STORMS WILL BE SEVERE
SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
HEAVY RAINFALL AND FLASH FLOODING COULD BE MORE SIGNIFICANT AS
MANY AREAS WILL NOT HAVE DRIED OUT FROM EARLIER RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND OVERNIGHT
FROM THE VAN HORN AREA...DAVIS AND GLASS MOUNTAINS...AND NORTHWARD
ACROSS THE STOCKTON PLATEAU...UPPER TRANS PECOS...PERMIAN BASIN...
AND SOUTHEAST NEW MEXICO PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Mar 23, 5:45 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             14 N TATUM              33.46N 103.32W
03/23/2007  E1.75 INCH       LEA                NM   TRAINED SPOTTER

            3 MILES NORTH OF THE INTERSECTION OF SH 206 AND 165.

&&

74
Local storm report, Mar 23, 5:54 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             10 E CARLSBAD           32.40N 104.07W
03/23/2007  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

0634 PM     HAIL             TOYAH                   31.32N 103.79W
03/23/2007  E0.75 INCH       REEVES             TX   TRAINED SPOTTER

&&

74
Special weather statement, Mar 23, 5:55 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CDT FRI MAR 23 2007

TXZ074-240100-
DAVIS/APACHE MOUNTAINS AREA-
655 PM CDT FRI MAR 23 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL JEFF DAVIS COUNTY AT
655 PM CDT...MOVING NORTHEAST AT 30 MPH.  WIND GUSTS TO 55 MPH WILL
BE POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Local storm report, Mar 23, 6:17 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TORNADO          3 N CROSSROADS          33.56N 103.34W
03/23/2007                   LEA                NM   PUBLIC

            MEDIA REPORTED A CAR OVERTURNED BY A BRIEF TORNADO 3
            NORTH OF CROSSROADS ON STATE HIGHWAY 206...AWAITING
            FURTHER INFORMATION.

&&

74
Local storm report, Mar 23, 6:36 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
736 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             TOYAH                   31.32N 103.79W
03/23/2007  E0.88 INCH       REEVES             TX   EMERGENCY MNGR

            STORM SPOTTER AND PUBLIC REPORTED NICKEL SIZED HAIL
            COVERING THE GROUND IN TOYAH.

&&

74
Local storm report, Mar 23, 7:08 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             3 S BAKERSFIELD         30.85N 102.30W
03/23/2007  E2.75 INCH       PECOS              TX   PUBLIC

            BASEBALL SIZED HAIL REPORTED SOUTH OF BAKERSFIELD.

&&

74

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 6:10 PM MDTSevere Thunderstorm WarningMAFEddy65 min
Mar 23, 7:09 PM MDTSevere Thunderstorm WarningMAFLea66 min
Mar 23, 8:05 PM MDTSevere Thunderstorm WarningMAFLea55 min
Mar 23, 8:09 PM MDTTornado WarningMAFEddy36 min
Mar 23, 8:40 PM MDTSevere Thunderstorm WarningMAFEddy65 min
Mar 23, 8:53 PM MDTSevere Thunderstorm WarningMAFLea67 min
Mar 23, 9:24 PM MDTFlash Flood WarningMAFLea6 hr
Mar 23, 9:43 PM MDTSevere Thunderstorm WarningMAFEddy62 min
Mar 23, 9:59 PM MDTSevere Thunderstorm WarningMAFLea31 min
Mar 23, 10:25 PM MDTSevere Thunderstorm WarningMAFLea65 min
Mar 23, 10:45 PM MDTFlash Flood WarningMAFEddy6 hr
Mar 23, 11:27 PM MDTSevere Thunderstorm WarningMAFLea48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.